March 28, 2019 8:51 pm
Updated: March 28, 2019 8:52 pm

Quebec mother urges parents to keep medication hidden after toddler overdoses on Tylenol

A mother from Quebec is warning parents to keep their drugs and medication safely hidden after her toddler overdosed on what she says was extra-strength Tylenol.

Credit: Facebook
A A

A mother from Quebec’s Beauce region is urging parents to keep their drugs and medication safely hidden after her toddler overdosed on what she says was extra-strength Tylenol.

On Facebook, the mother — who wished to remain anonymous — posted the story of what happened to her little boy, Logan, over the weekend.

She said it happened extremely quickly. On Sunday morning, Logan got his hands on a jar of the extra-strength adult medication. She believes he took at least 25 pills.

Story continues below

“We will never know how many he actually took,” she wrote. “These are red and sweet, and he swallowed them like candy.”

The parents called an ambulance, and he was taken to Saint-Georges Hospital.

READ MORE: Quebec City police investigate toddler overdose

“The team of nurses and doctors who took care of our little treasure at the Saint-Georges Hospital did an extraordinary job,” she wrote.

“Our little Logan, in addition to getting out alive, will have no scars left behind of this unfortunate incident — which is a miracle.”

WATCH: 

Her post has been shared more than 11,000 times and generated over 3,600 comments.

Pediatric doctor Bruce D’Souza was one of the attending physicians at the hospital when Logan was brought in.

READ MORE: Ohio parents charged after toddler found passed out on sidewalk in suspected drug overdose

“He had enough Tylenol in him to register on the toxicity scale,” he said.

“The child was lethargic, vomiting, not responsive. He was really not very well. This was considered an accidental, involuntary overdose.”

D’Souza said that because the boy was brought in so quickly, they had enough time to administer an antidote, which usually has to be given within eight to 10 hours after the overdose.

It takes 24 hours to administer the antidote through an IV.

WATCH (Sept. 22, 2014): Quebec toddler ODs on date rape drug

“This child was so unwell all day. He wasn’t talking, not responsive. The next day, he snapped out of it. He was the most normal toddler, laughing, jumping around,” he said.

“I was just stunned myself how quickly he was OK after he came in.”

D’Souza said an overdose of a medication like Tylenol can cause serious liver damage or failure.

READ MORE: Alberta toddler receives life-saving organ donation

“If you don’t get the antidote within hours, you are at high risk of liver damage or failure,” he said. “It can be very scary.”

D’Souza added that it was the third case he has seen in two weeks of toddlers having taken their parents’ medication inadvertently; the other two were in Alberta.

In those cases, D’Souza says, the children never registered on the toxicity scale so an antidote wasn’t needed, but they were monitored.

WATCH: Police — Toddler under water more than 2 minutes rescued despite ‘highly intoxicated’ mother

As for parents, caregivers and grandparents, D’Souza has a few words of advice when it comes to medication.

“Lock up your medication. Even if you think it’s in a safe place and high up. A toddler can climb a stool, get it, and bottles are easy to open,” he said.

“They shake like maracas so children often think they are toys, and the medication is sweet and they are easy to swallow.”

D’Souza said children see their parents take medication and think they can, too.

He also tells people that have medication in their purses to carry extremely small quantities to avoid the risk of overdose.

READ MORE: Toddler’s ‘heart of gold’ shows up on X-ray

D’Souza recommends keeping medication in containers that don’t look appealing to children, like something made of stainless steel.

He said if you do suspect your child has taken medication by accident, call the Poison Control Centre immediately because time is of the essence.

WATCH (Feb. 7, 2019): Alabama toddler gets stuck in toy machine

He also said it’s important to bring the bottle of pills to the hospital so doctors can see exactly what the child ingested.

READ MORE: Trampolines for toddlers: Why this mother is warning other parents

The Montreal Children’s Hospital says an estimated seven children under the age of 14 die every year in Canada because of poisoning and close to 1,700 end up in hospital with serious injuries.

Every year, the trauma centre sees more than 100 children under five years of age with injuries related to poisonings. Most unintentional childhood poisonings occur in the home.

The most common sources of poisoning in children under four are medications like Tylenol, Aspirin, cold medicine, prescription drugs, rubbing alcohol and cleaning products.

© 2019 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.